Alert archive / Maine / Flash Flood Warnings in 2018
Flash Flood Warning 10, NWS Gray, ME
NWS Gray, ME issued this flash flood warning at Aug 3, 2018, 5:59 PM EDT for Cumberland County, York County, Maine. It was in force for 2 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 3, 2018, 5:59 PM EDT (21:59 UTC)
- Expired
- Aug 3, 2018, 8:05 PM EDT
- In force
- 2 hr
- Issued by
- NWS Gray, ME
- Area
- Storm-based polygon
- Flood severity
- None
Counties Cumberland County, ME, York County, ME
The radar
The Portland,ME radar (KGYX), 20 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 3, 7:01 PM EDT | FLASH FLOOD | North Windham, ME | WINDHAM POLICE IN THE PROCESS OF RESCUING A MOTORIST STUCK IN THE FLOOD WATERS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 62 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 10.0 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1271 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
749
WGUS51 KGYX 032159
FFWGYX
MEC005-031-040030-
/O.NEW.KGYX.FF.W.0010.180803T2159Z-180804T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Gray ME
559 PM EDT FRI AUG 3 2018
The National Weather Service in Gray Maine has issued a
* Flash Flood Warning for...
North central York County in southwestern Maine...
Central Cumberland County in southwestern Maine...
* Until 830 PM EDT.
* At 559 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain in the Windham area. Flash flooding is expected to
begin shortly.
* Some locations that will experience flooding include...
Westbrook, Cumberland, Gorham, Falmouth, Buxton, Gray, Hollis,
Raymond, Standish, Casco, Limington, Frye Island, Windham, North
Yarmouth, Baldwin, Sebago and New Gloucester.
This includes Interstate 95 between mile markers 55 and 68.
This also includes...
Sebago Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
&&
LAT...LON 4377 7077 4401 7045 4401 7044 4399 7041
4400 7039 4384 7019 4360 7058
$$
KIMBLE2 follow-up statements
689
WGUS71 KGYX 032303
FFSGYX
Flash Flood Statement
National Weather Service Gray ME
703 PM EDT FRI AUG 3 2018
MEC005-031-040030-
/O.CON.KGYX.FF.W.0010.000000T0000Z-180804T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
York ME-Cumberland ME-
703 PM EDT FRI AUG 3 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM EDT FOR
NORTH CENTRAL YORK AND CENTRAL CUMBERLAND COUNTIES...
At 702 PM EDT, local law enforcement reported flash flooding on
Route 302 in North Windham. Although rain is lighter now, it will
take some time for flood waters to recede and flash flooding will
remain a threat.
Some locations that will experience flooding include...
Westbrook, Cumberland, Gorham, Falmouth, Buxton, Gray, Hollis,
Raymond, Standish, Casco, Limington, Frye Island, Windham, North
Yarmouth, Baldwin, Sebago and New Gloucester.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
&&
LAT...LON 4377 7077 4401 7045 4401 7044 4399 7041
4400 7039 4384 7019 4360 7058
$$
KIMBLE623
WGUS71 KGYX 040005
FFSGYX
Flash Flood Statement
National Weather Service Gray ME
805 PM EDT FRI AUG 3 2018
MEC005-031-040014-
/O.CAN.KGYX.FF.W.0010.000000T0000Z-180804T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
York ME-Cumberland ME-
805 PM EDT FRI AUG 3 2018
...THE FLASH FLOOD WARNING FOR NORTH CENTRAL YORK AND CENTRAL
CUMBERLAND COUNTIES IS CANCELLED...
The heavy rain has ended. Flash flooding is no longer expected to
pose a threat. Please continue to heed any remaining road closures.
LAT...LON 4377 7077 4401 7045 4401 7044 4399 7041
4400 7039 4384 7019 4360 7058
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before this flash flood warning went out at Aug 3, 3:16 PM EDT, 2 hours 43 minutes earlier.
Area forecast discussion, Aug 3, 3:16 PM EDT, 2 hours 43 minutes before
Area Forecast Discussion
National Weather Service Gray ME
316 PM EDT Fri Aug 3 2018
.SYNOPSIS...
A trough of low pressure is approaching New England from the
west. Ahead of this trough, a warm and humid air mass is in
place. Showers and thunderstorms are expected through tonight
and into Saturday until the trough finally moves through
Saturday evening.
&&
.NEAR TERM /TONIGHT/...
A warm front stretches across central New Hampshire and into the
foothills of western Maine. Along and south of this warm front a
warm and humid air mass exists with deep tropical moisture in
place. North of the warm front, clouds have kept temperatures
down and humidity is not quite as high. Within the warm sector
south of the front, expect scattered thunderstorms with
torrential downpours and possibly a few strong downbursts. This
activity will be most likely along and just south of the warm
front, with the trailing stratiform rain blowing off to the
north northeast across the warm front into northern New
Hampshire and northwest Maine. It is this area along and north
of the warm front that the greatest potential rainfall exists,
as rounds of storms south of the front likely lead to a more
persistent rain north of the front through the night while areas
south will see more intermittent rainfall. Training of storms
along the front will also pose a risk for flash flooding.
Because of this increased risk, we have issued a Flash Flood
Watch for western and northern New Hampshire as well as the
northwest corner of Maine where the greatest threat for heavy
rainfall exists. Although storm intensity will likely wane
overnight, we do expect some storms to continue as an upper
trough approaches and begins to bring more synoptic scale lift.
&&
.SHORT TERM /SATURDAY AND SATURDAY NIGHT/...
Upper trough crosses the area on Saturday, with a more classic
intersecting warm/cold front feature beginning to develop. North
of the warm front a steadier rain will continue, while to the
south a line of storms may form again especially during the
afternoon as the cold front advances east into the warm and
humid air mass. The flash flooding threat will continue until
this cold front/trough moves through the area Saturday evening.
Temperatures will be cooler on Saturday mainly due to cloud
cover. Humidity will still be quite high. We should see some
clearing Saturday night with temperatures dropping into the 60s
with a little bit less humidity.
&&
.LONG TERM /SUNDAY THROUGH FRIDAY/...
Upper level convergence will lead to strong subsidence and high
pressure Sunday into Monday. It will be heating up Sunday into
Monday. A sea breeze will keep coastal areas slightly cooler on
Sunday and high temperatures will climb to the low 90s in
southern areas and upper 80s in northern areas by Monday.
An upper level trough will move eastwards out of the midwest on
Tuesday driving a surface cold front through the region
Wednesday into Thursday. The front will slowly move through with
widespread showers and thunderstorms. Behind the front
temperatures will return to more seasonable levels.
&&
.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
Short Term...Expect scattered thunderstorms across southern New
Hampshire and southwest Maine this evening and isolated storms
tonight. Further north a steady rain may develop and bring
prolonged MVFR conditions. There is a chance that ocean
fog/clouds develop this evening into tonight with the humid air
mass over the waters. If this occurs, coastal locations may see
IFR or worse conditions develop, with Rockland being the most
likely terminal affected. These clouds and fog would clear out a
bit Saturday morning, but a full clearing may not occur until
the cold front moves through Saturday evening.
Long Term...VFR conditions will remain through the weekend with
hot and humid conditions. A cold front will cross the region on
Wednesday with scattered showers.
&&
.MARINE...
Short Term...Light southwesterly flow over the Gulf of Maine
shifts to west behind a cold front Saturday night.
Long Term... High pressure will build into the region for the
weekend with calm wind and seas. Increasing southwesterly flow
mid week ahead of a cold front moving through Wednesday into
Thursday.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...Flash Flood Watch through Saturday afternoon for MEZ007-008-
012.
Heat Advisory until 7 PM EDT this evening for MEZ023.
NH...Flash Flood Watch through Saturday afternoon for NHZ001>009-
011-015.
Heat Advisory until 7 PM EDT this evening for NHZ010-012>014.
MARINE...None.
&&
NEAR TERM...Kimble
SHORT TERM...Kimble
LONG TERM...Curtis/SchroeterHazardous weather outlook, Aug 3, 2:59 PM EDT, 3 hours before
Hazardous Weather Outlook National Weather Service Gray ME 259 PM EDT Fri Aug 3 2018 MEZ023-NHZ010-012>014-041900- Coastal York-Strafford-Eastern Hillsborough-Interior Rockingham- Coastal Rockingham- 259 PM EDT Fri Aug 3 2018 ...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southwest Maine, central New Hampshire and southern New Hampshire. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. Expect scattered showers and thunderstorms today and tonight as a frontal boundary approaches the region. The thunderstorms could damaging winds and locally heavy downpours. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The scattered showers and thunderstorms will continue Saturday into Sat night as an upper trof moves into the region. The thunderstorms could produce heavy downpours and lead to localized flash flooding. Fair weather but very warm and humid conditions remain Sunday into early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MEZ009-013-014-018>022-024>028-041900- Central Somerset-Southern Franklin-Southern Somerset-Interior York- Interior Cumberland-Androscoggin-Kennebec-Interior Waldo- Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo- 259 PM EDT Fri Aug 3 2018 This Hazardous Weather Outlook is for Maine, south central Maine, southwest Maine, west central Maine and western Maine. .DAY ONE...This Afternoon and Tonight. Expect scattered showers and thunderstorms today and tonight as a frontal boundary approaches the region. The thunderstorms could produce damaging winds and locally heavy downpours. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The scattered showers and thunderstorms will continue Saturday into Sat night as an upper trof moves into the region. The thunderstorms could produce heavy downpours and lead to localized flash flooding. Fair weather but very warm and humid conditions remain Sunday into early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MEZ007-008-012-NHZ001>009-011-015-041900- Northern Oxford-Northern Franklin-Southern Oxford-Northern Coos- Southern Coos-Northern Grafton-Northern Carroll-Southern Grafton- Southern Carroll-Sullivan-Merrimack-Belknap-Cheshire- Western And Central Hillsborough- 259 PM EDT Fri Aug 3 2018 ...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY AFTERNOON... This Hazardous Weather Outlook is for western Maine, New Hampshire, central New Hampshire, northern New Hampshire and southern New Hampshire. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. Expect scattered showers and thunderstorms today and tonight as a frontal boundary approaches the region. The thunderstorms could produce damaging winds and locally heavy downpours. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. The scattered showers and thunderstorms will continue Saturday into Sat night as an upper trof moves into the region. The thunderstorms could produce heavy downpours and lead to localized flash flooding. Fair weather but very warm and humid conditions remain Sunday into early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ150>154-041900- Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM- Penobscot Bay- Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM- Casco Bay- Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out 25 NM- 259 PM EDT Fri Aug 3 2018 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...This Afternoon and Tonight. Scattered thunderstorms will move through the waters this evening. Some thunderstorms may contain damaging winds. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 3, 4:43 PM EDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Gray ME
443 PM EDT FRI AUG 3 2018
NHZ011-015-032130-
Western And Central Hillsborough-Cheshire-
443 PM EDT FRI AUG 3 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CHESHIRE AND WEST
CENTRAL HILLSBOROUGH COUNTIES...
At 443 PM EDT, a strong thunderstorm was located over Fitzwilliam, or
near Jaffrey, moving north at 15 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Jaffrey, Peterborough, Rindge, Dublin, Richmond, Harrisville, Nelson,
Marlborough, Fitzwilliam, Troy, Roxbury and Hancock.
This also includes...
Mount Monadnock.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4272 7217 4273 7226 4301 7217 4292 7188
4272 7210
TIME...MOT...LOC 2043Z 200DEG 13KT 4277 7215Local storm report, Aug 3, 4:59 PM EDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GRAY ME
459 PM EDT FRI AUG 03 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0444 PM TSTM WND DMG 1 SSW BELMONT 43.43N 71.49W
08/03/2018 BELKNAP NH AMATEUR RADIO
MULTIPLE TREES AND WIRES DOWN 208 SHAKER RD BELMONT NH.
&&
CORRECTED FATALITIES...INJURIES
EVENT NUMBER GYX1803388
BROWNLocal storm report, Aug 3, 5:02 PM EDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
502 PM EDT FRI AUG 03 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM TSTM WND DMG GILMANTON 43.42N 71.42W
08/03/2018 BELKNAP NH AMATEUR RADIO
TREES ON HOUSES.
&&
EVENT NUMBER GYX1803389
BROWNLocal storm report, Aug 3, 5:39 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
539 PM EDT FRI AUG 03 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0537 PM FLASH FLOOD MANCHESTER 42.98N 71.44W
08/03/2018 HILLSBOROUGH NH SHERIFF OFFICE
MULTIPLE VEHICLES STRANDED DUE TO FLOODIN ON BEECH ST
IN MANCHESTER
&&
EVENT NUMBER GYX1803390
BROWNSpecial weather statement, Aug 3, 5:44 PM EDT, 15 minutes before
Special Weather Statement
National Weather Service Gray ME
544 PM EDT FRI AUG 3 2018
MEZ019-032215-
Interior Cumberland-
544 PM EDT FRI AUG 3 2018
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CUMBERLAND COUNTY...
At 544 PM EDT, a strong thunderstorm was located near Raymond, or 11
miles northwest of Westbrook, moving northeast at 35 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Cumberland, Gorham, Falmouth, Gray, Raymond, Standish, Casco, Frye
Island, Windham, New Gloucester, Pownal, North Yarmouth and Sebago.
This includes Interstate 95 between mile markers 56 and 71.
This also includes...
Sebago Lake.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4370 7043 4382 7062 4400 7043 4399 7041
4400 7039 4399 7037 4400 7035 4400 7028
4389 7014
TIME...MOT...LOC 2144Z 219DEG 30KT 4382 7046Local storm report, Aug 3, 5:57 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
557 PM EDT FRI AUG 03 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM TSTM WND DMG 2 SW FRANKLIN 43.42N 71.68W
08/03/2018 MERRIMACK NH UTILITY COMPANY
WIRES DOWN ON SALISBURY RD IN FRANKLIN.
&&
EVENT NUMBER GYX1803391
BROWNThe office that day
Everything else NWS Gray, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 8:56 AM EDT | Heat Advisory | GYX | York | 10 hr |
| Aug 3, 2:12 PM EDT | Special Weather Statement | GYX | York | 48 min |
| Aug 3, 2:50 PM EDT | Flash Flood Watch | GYX | Franklin, Oxford, Somerset | 23 hr |
| Aug 3, 4:07 PM EDT | Severe Thunderstorm Warning | GYX | York | 38 min |
| Aug 3, 4:40 PM EDT | Special Weather Statement | GYX | Sagadahoc | 35 min |
| Aug 3, 5:24 PM EDT | Severe Thunderstorm Warning | GYX | Cumberland, York | 66 min |
| Aug 3, 5:40 PM EDT | Flash Flood Warning | GYX | York | 118 min |
| Aug 3, 5:44 PM EDT | Special Weather Statement | GYX | Cumberland | 31 min |
| Aug 3, 5:48 PM EDT | Areal Flood Advisory | GYX | Cumberland, York | 3 hr |
| Aug 3, 5:48 PM EDT | Severe Thunderstorm Warning | GYX | York | 42 min |
| Aug 3, 6:09 PM EDT | Special Marine Warning | GYX | 66 min |
Nearby
Flash Flood Warnings in Maine, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.